Share this:
steindad
@steindad

Posts: 5
Joined: Oct 19, 2017

Liver Cancer and Ascites

Posted by @steindad, Oct 19, 2017

I have been fighting liver cancer for two years now and after having both radiation and chemo am having problems with ascites. I have been having to get my stomach pumped every week. My doctor put me on diuretics but this has not helped. I have cut out salt and sugar. Does anyone know what else I can do? Once I get my stomach pumped, I feel better for approximately three days, then start feeling bad again. If anyone has any suggestions, I would so very much appreciate your input.

REPLY

@steindad, I would like to welcome you to Mayo Connect. I can understand your concern about the discomfort associated with this returning ascites. I required frequent treatments called paracentesis when I had cirrhosis before my liver transplant. I hope that I am correct in assuming that this is what you are referring to. Like you, I felt good for a few days. and then the fluids all came back – over and over. That is not what you want to hear, for sure.

Ascites is a build up of fluids caused when the liver cannot perform its function.
Are you still getting chemo and radiation for your liver cancer?
Rosemary

@rosemarya

@steindad, I would like to welcome you to Mayo Connect. I can understand your concern about the discomfort associated with this returning ascites. I required frequent treatments called paracentesis when I had cirrhosis before my liver transplant. I hope that I am correct in assuming that this is what you are referring to. Like you, I felt good for a few days. and then the fluids all came back – over and over. That is not what you want to hear, for sure.

Ascites is a build up of fluids caused when the liver cannot perform its function.
Are you still getting chemo and radiation for your liver cancer?
Rosemary

Jump to this post

No. The chemo wasn’t working. We have not had any treatments since July. We have been trying to beat the cancer with our diet and supplements. In addition to the discomfort from the fluid buildup, his stomach is very sore from where they keeping injecting him. If we could find a natural remedy or something to help reduce the fluid buildup – that would be fantastic!

@rosemarya

@steindad, I would like to welcome you to Mayo Connect. I can understand your concern about the discomfort associated with this returning ascites. I required frequent treatments called paracentesis when I had cirrhosis before my liver transplant. I hope that I am correct in assuming that this is what you are referring to. Like you, I felt good for a few days. and then the fluids all came back – over and over. That is not what you want to hear, for sure.

Ascites is a build up of fluids caused when the liver cannot perform its function.
Are you still getting chemo and radiation for your liver cancer?
Rosemary

Jump to this post

@steindad, I do not know if there is any thing such as a natural remedy for ascites. I have read that low sodium diet, meds, and draining the fluid, are the most common form of treatment. I also read somewhere that in some instances that a stent is positioned inside the liver itself to promote drainage.
I am not sure what you mean by ‘natural remedy’, but be aware that some herbs, teas, supplements can be harmful to the liver – especially one that is under stress.

What information did your oncologist give you when the chemo and radiation were halted?
and
Are you seeing a liver cancer specialist?

Here is a link to Mayo Clinic Liver Cancer. You will find information as well as access to Mayo Liver Cancer Department, and resources.
http://www.mayoclinic.org/diseases-conditions/liver-cancer/symptoms-causes/syc-20353659
Rosemary

Please login or register to post a reply.